Tennessee, 2021

Lightning Strike in Tennessee, March 17, 2021

March 17, 2021 · NWS OHX · 1 event in 1 county or zone

Scattered showers and thunderstorms affected Middle Tennessee during the early morning hours of March 17th, a few of which became strong. A report of lightning that resulted in damage to a shed was received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered showers and thunderstorms affected Middle Tennessee during the early morning hours of March 17th, a few of which became strong. A report of lightning that resulted in damage to a shed was received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Mar 17, 8:44 AM CST, 52 minutes earlier.

Area forecast discussion, Mar 17, 8:44 AM CST, 52 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
944 AM CDT Wed Mar 17 2021

.UPDATE...
FOR MORNING DISCUSSION.

&&

.DISCUSSION...

Removed early morning fog wording in zone forecast product.
Tweaked hourly temperature, dewpoint, and wind speed/direction
grids and blended them with associated previously forecasted
late morning through early afternoon values. Refreshed suite
of forecast products. Current temperature trends generally in
line with forecasted highs. Remainder of forecast continues to
be on track.

&&

.AVIATION...
12Z TAF DISCUSSION.

Dense fog at CSV and IFR fog at BNA and MQY should begin to lift
over the next hour or two. Poor flying conditions at all sites for
the majority of the taf period thanks to periods of heavy rain
and storms throughout the morning and into the afternoon today.
Cigs will stay close to MVFR, falling to IFR occasionally. While
some storms may develop before 00z, they should be isolated. After
00z there is a better chance of widespread storms with strong
winds, hail, and tornadoes. The severe threat will lesson after
09z and conditions should improve. Winds will be mainly out of the
south and could be gusty at times.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......JB Wright
AVIATION........11
Hazardous weather outlook, Mar 17, 8:36 AM CST, 1 hour before
Hazardous Weather Outlook
National Weather Service Nashville TN
936 AM CDT Wed Mar 17 2021

TNZ005>011-023>034-056>066-075-077>080-093>095-181000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
936 AM CDT Wed Mar 17 2021

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

Strong to severe thunderstorms will be possible today, especially
during evening into early overnight hours across all of Middle
Tennessee. Damaging winds, large hail, tornadoes, and localized
flash flooding will all be possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about observed severe weather to the NWS while following
all local, state, and CDC guidelines.

Spotter Thunderstorm Reporting Criteria...
Tornado
Funnel Cloud
Flooding
Hail >= 1/2 Inch
Winds > 50 MPH (Measured)
Structural Damage
Trees or Power Lines Down

JB Wright

In the hours before

Special weather statement, Mar 17, 3:53 AM CST, 5 hours 43 minutes before
Special Weather Statement
National Weather Service Nashville TN
453 AM CDT Wed Mar 17 2021

TNZ010-011-031>034-060>066-075-077>080-094-095-171400-
Clay-Pickett-Jackson-Putnam-Overton-Fentress-Maury-Marshall-
Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-Warren-
Grundy-Van Buren-Lawrence-Giles-
Including the cities of Celina, Byrdstown, Gainesboro,
Cookeville, Livingston, Jamestown, Allardt, Columbia, Lewisburg,
Murfreesboro, Smyrna, La Vergne, Woodbury, Smithville, Sparta,
Crossville, Shelbyville, Tullahoma, Manchester, McMinnville,
Altamont, Coalmont, Spencer, Lawrenceburg, and Pulaski
453 AM CDT Wed Mar 17 2021

...Patchy Dense Fog This Morning...

Some dense fog has developed along the Cumberland Plateau and near
the Alabama border where visibility has been below a half mile in
some locations. Use caution if traveling this morning as
visibility can change quickly. Take extra time to reach your
destination, slow down, and use your low beam headlights when
traveling through dense fog. The fog should dissipate by mid
morning.

The radar

The Nashville radar (KOHX), 97 km away, was scanning. The volume nearest the first event began at 15:33 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Hickman

When
March 17, 9:36 AM CST
Where
Hickman County, Centerville
Property damage
$2,000
Reported by
Public
Coordinates
35.780, -87.470

Lightning struck a tree, which caused the tree to fall onto a shed and destroy it.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2021Every state in 2021This day in weather historyWarnings in Tennessee, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950154.